Illinois, 2020

Damaging Winds in Illinois, June 26, 2020

June 26, 2020 · NWS ILX · 2 events in 1 county or zone

A broken line of thunderstorms developed along a stationary frontal boundary draped across north-central Illinois during the evening of June 26th. One of the cells produced 60 to 70mph wind gusts and minor wind damage across portions of Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A broken line of thunderstorms developed along a stationary frontal boundary draped across north-central Illinois during the evening of June 26th. One of the cells produced 60 to 70mph wind gusts and minor wind damage across portions of Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 7:07 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 26, 7:07 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
807 PM CDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 330 PM CDT Fri Jun 26 2020

Showers and thunderstorms, some possibly severe this evening, can
be expected in northern Illinois. This activity is expected to
weaken as it sinks southward into central Illinois tonight. A cold
front will become nearly stationary across north central Illinois
this weekend. This will result in periods of showers and
thunderstorms with warm and humid conditions through Sunday.

&&

.UPDATE...
Issued at 807 PM CDT Fri Jun 26 2020

Well defined MCS pushing through northeast Illinois and southern
Lake Michigan has begun to see trailing convection forming back
into southern Iowa, along a surface boundary. Evening sounding
from our office shows the cap largely eroded and surface based
CAPE's around 2600 J/kg, with SPC mesoanalysis showing downdraft
CAPE's just south of this line around 800-1000 J/kg. 18Z NAM-Nest
remains the model that seems to have the best handle on the
situation, though the HRRR is starting to jump on board. In this
scenario, the line of storms will continue to drop southward into
the northern CWA through late evening, before pushing to around
I-72 toward 3 am. No changes noted in the just-issued Day1
convective outlook, with the slight risk continuing from about
Macomb to Bloomington to Hoopeston northward.

Recent forecast updates were mainly to adjust the rain trends for
tonight and early Saturday.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 330 PM CDT Fri Jun 26 2020

Plenty of convective activity, mainly north of I-80 at 3 pm, will
eventually sink southward into north central and then central IL
later this evening. Many of the CAMs are much weaker with the
convection than what is actually occurring. However, the NAM nest
3km model seems to have a good handle on things so far. The main
forcing for the storms is an impressive Mesoscale Convective
Vortex (MCV)very close to LaCrosse, WI. The ESE movement of this
toward southern lower MI will be the main reason for the
weakening trend in the storms across our area. A strong storm or
two is still possible north of I-74 from GBG-PIA-BMI around 9-10
pm. The rest of central and east central IL can expect a period of
t-storms after midnight, with no precipitation expected in
southeast IL tonight.

On Saturday, various boundaries will provide the focusing
mechanism and a weak shortwave moving toward west central IL from
the west will provide the forcing to produce the likelihood of
showers and t-storms, particularly by late afternoon and into the
evening. A few of the storms could be strong just ahead of the
path of the shortwave.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 330 PM CDT Fri Jun 26 2020

A very warm and humid pattern looks to be in store for the
forecast area much of next week. This will also result in periods
of showers and t-storms each day, mainly diurnally driven.

The main synoptic boundary is expected to take on a NW to SE
orientation across IL as upper ridging builds to the west on
Sunday. This will result in the higher rainfall chances from
central to SE IL, and into central KY.

With this boundary remaining nearly stationary across central and
SE IL much of the week, daily chances of showers and t-storms will
be present. However, many of the medium range models appear to be
overdone with the precipitation - especially since the upper flow
is expected to be quite weak with a ridge axis near us, resulting
in little in the way of forcing. Thus, trended more toward
diurnally driven, chance PoPs for Monday through Friday. High
temperatures will hover around 90, so with dew points in the upper
60s to lower 70s the daily heat index will be in the lower-mid
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 620 PM CDT Fri Jun 26 2020

All will be quiet the first couple hours of the TAF period, with
main concern being the development of thunderstorms that could
impact KPIA/KBMI initially. 23Z radar showing an increase in
storms over southeast Iowa, which will be on track for reaching
these two sites between 03-06Z. Evolution further south is more
uncertain, though a VCTS mention is warranted the rest of the
night. Have kept the mention of MVFR ceilings across eastern
Illinois early Saturday morning, with improvement in the early
afternoon. While scattered storms are still possible in the
morning, think the better chances will be in the afternoon and
will limit the additional VCTS mention to after 18Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Miller
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Geelhart
Hazardous weather outlook, Jun 26, 2:16 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Fri Jun 26 2020

ILZ027>031-036>038-272030-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
316 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are possible later this evening. The main
threats will be damaging wind gusts and locally heavy rain.
Thunderstorms will continue to be possible after midnight,
although the intensity is expected to diminish.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Occasional thunderstorms will be possible each day through
Thursday. There is a risk of isolated strong to severe
thunderstorms Saturday afternoon and evening. Locally heavy rain
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 8 pm to midnight tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ040>055-057-272030-
Cass-Champaign-Christian-De Witt-Douglas-Edgar-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Vermilion-
316 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A few strong thunderstorms are possible tonight. The main threats
will be gusty wind and locally heavy rain. Thunderstorms will
continue to be possible after midnight, although the intensity is
expected to diminish.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Occasional thunderstorms will be possible each day through
Thursday. There is a risk of isolated strong to severe
thunderstorms Saturday afternoon and evening. Locally heavy rain
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ056-061>063-066>068-071>073-272030-
Clark-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Richland-Shelby-
316 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Occasional thunderstorms will be possible each day through
Thursday. There is a risk of isolated strong to severe
thunderstorms Saturday afternoon and evening. Locally heavy rain
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 26, 7:12 PM CST to 7:17 PM CST
Where
Marshall County, Camp Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.080, -89.650

Several large tree branches were blown down.

Thunderstorm Wind, Marshall

When
June 26, 7:40 PM CST to 7:45 PM CST
Where
Marshall County, Toluca
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.000, -89.130

A large tree was blown over in Toluca.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896178, 896180.